MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H04
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the supraclinoid segment of the internal carotid artery (ica) using a penumbra smart coil (smart coil), a penumbra smart coil handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced the smart coil using the microcatheter to the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach.Subsequently, the physician attempted to manually detach the smart coil; however, they were still unsuccessful.Therefore, the physician began retracting the smart coil; however, the smart coil unintentionally detached in the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed.The smart coil was flushed out of the microcatheter on the back table and the microcatheter was then reinserted into the patient.The procedure was completed using a new smart coil and the same non-penumbra microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14527204
Report Number3005168196-2022-00243
Device Sequence Number6149911
Product Code HCG
UDI-Device Identifier00814548015248
UDI-Public814548015248
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/27/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/22/2026
Device Catalogue Number400SMTXSFT1H04
Device Lot NumberF109362
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2022
Initial Report FDA Received Date05/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age61 YR
Patient SexMale
Date Report Sent to FDA01/01/2005